Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 195, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 22, 2004, 10:09 PM CDT for Otter Tail County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2004, 10:09 PM CDT (03:09 UTC)
- Expired
- Oct 22, 2004, 10:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 230309 SVRFGF MNC111-230335- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1007 PM CDT FRI OCT 22 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1030 PM CDT. * AT 1006 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF LAKE LIDA...OR ABOUT 15 MILES SOUTH OF DETROIT LAKES...MOVING TO THE NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUNVILLA AT 1010 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4658 9609 4655 9584 4669 9576 4670 9611 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 8:20 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Oct 22, 8:20 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 820 PM CDT FRI OCT 22 2004 .DISCUSSION...CURRENT TRENDS SHOW INCREASING SHOWERS IN DEVELOPING DEFORMATION ZONE EXTENDING WESTWARD FROM VALLEY CITY AND INTO WESTERN SD. THUNDERSTORMS ARE QUICKLY DEVELOPING AND BEGINNING TO TURN SEVERE IN NORTHEAST SD ON THE NOSE OF A DRY SLOT EVIDENT ON WATER VAPOR LOOP. BUT THE DRY SLOT IS LOSING ITS NORTHWARD MOMENTUM. STORMS FIRING IN THIS AREA ARE BARELY ELEVATED VS. THOSE EXPECTED CLOSER TO FFM/WAH. CONDITIONS ACROSS EASTERN ND/WESTCENTRAL AND NORTHWEST MN HAVE BEEN RATHER TRANQUIL IF DREARY WITH A LITTLE RAIN AND FOG. BUT THE NEW TRENDS ARE TOWARD THE CURRENT FORECAST WHICH IS FORECAST OF THUNDERSTORMS IN THE SOUTH AND MUCH MORE RAIN EVERYWHERE ELSE. HOWEVER...THE MAIN SHORTWAVE IS MOVING EAST-NORTHEAST ON SD/NE BORDER AND THE ASSOCIATED UPPER JET TRENDING EASTWARD TOWARD IA. SO NO UPDATE IS EXPECTED IN THE NEXT HOUR OR TWO AND WILL SEE HOW THIS SYSTEM GOES. -------------------------------------------------------------------- PREVIOUS DISCUSSION .SHORT TERM... REGION CONTINUES TO BE COVERED BY LIFR FOG/CLOUDS...WITH MAIN WARMFRONT SURGING NORTH INTO SOUTHERN MN THIS AFTERNOON...WITH 60 DEWPOINTS MOVING NEAR SFC BOUNDARY CURRENTLY. LOW DEVELOPING NOW IN CENTRAL NB...WITH BEST PRESSURE FALLS IN NORTHEAST SD NEAR ATY. MODELS ARE SIMILAR IN TRACKING LOW PRESSURE FROM NORTHEAST SD THIS EVENING INTO THE ARROWHEAD OF MN BY SATURDAY AFTERNOON...WHICH APPEARS ON TRACK WITH CURRENT SFC MAP AND PRESSURE FALL PATTERN. FOR TONIGHT...INITIAL CONCERN WILL BE EXTENT OF THUNDERSTORMS MAINLY IN SOUTHERN 1/3 OF REGION. STRONG MOISTURE SURGE ON NOSE OF 50KT 850MB JET ALONG WITH SHOWALTERS DROPPING BELOW ZERO SHOULD AID CONVECTION HERE. IN ADDITION...STRONG ISENTROPIC LIFT ALONG WITH UPPER LEVEL DIVERGENCE IN LEFT EXIT REGION OF 120KT SPEED MAX WILL ALSO AID SYNOPTIC SCALE LIFT. COULD BE A FEW SEVERE STORMS BETWEEN 00Z AND 06Z...MAINLY IN FAR SOUTHEASTERN AREAS WHERE STRONGEST 925MB MOISTURE ADVECTION AND LIFT WILL BE. EXPECT MAIN THREAT TO BE HAIL AND WIND...WITH FREEZING LEVELS AROUND 11000FT. WILL ADD SEVERE WORDING TO FAR SOUTHERN ZONES FROM 00Z-09Z...WITH STRENGTH OF LOW LEVEL JET...SHOWALTERS TO AROUND -3C AND STRONG DYNAMICS OF SYSTEM. FURTHER NORTH...EXPECT A WIDESPREAD DEFORMATION RAIN BAND OVERNIGHT ALONG WITH SOME EMBEDDED THUNDER JUST SOUTH OF GFK. MODELS SHOWING SOME BANDED PRECIPITATION WITH STRONG 700MB FRONTOGENESIS ALSO POSSIBLE FROM NEAR JMS TO GFK TO AROUND ROX...WHICH WILL SHIFT EAST LATER TONIGHT. SOME RAIN AMOUNTS OF OVER AN INCH LIKELY NEAR CONVECTION...WITH WIDESPREAD AMOUNTS FROM 0.50 TO 0.75 INCHES IN ALL BUT FAR NORTHWEST. WITH ALL THIS SAID...WILL GO CATEGORICAL WITH PRECIPITATION CHANCES TONIGHT IN ALL AREAS AND SLOWLY MOVE ACTIVITY EAST LATER TONIGHT. ON SATURDAY...EXPECT LOW TO SLOWLY PULL AWAY FROM THE REGION. DEFORMATION RAINS WILL LINGER IN THE MORNING EAST OF THE VALLEY WITH SLOW IMPROVEMENT AND SUBSIDENCE BY AFTERNOON. EXPECT TEMPS TO RECOVER TO NEAR NORMAL FOR MOST AREAS. A WEAK RIDGE WILL MOVE OVER THE REGION SATURDAY NIGHT BEFORE THE NEXT FAST MOVING SYSTEM AFFECTS THE REGION BY SUNDAY. ON SUNDAY...EXPECT SHOWERS TO MOVE FROM WEST TO EAST AS WEAK LOW PRESSURE MOVES THROUGH THE AREA. BEST CHANCE OF RAIN WILL BE IN THE NORTH...WHERE BEST UPPER SUPPORT WILL BE. WILL ONLY MENTION ISOLATED SHOWERS IN SOUTH WITH DRY LAYER BENEATH 700MB. TEMPS WILL BE COOLER THAN SATURDAY WITH INCREASING CLOUDS AND PRECIPITATION CHANCES. BY MONDAY...ANOTHER RIDGE BUILDS IN FOR A DRY DAY WITH TEMPS A FEW DEGREES BELOW NORMAL. .LONG TERM... LONGWAVE TROUGH REMAINS OVER THE WEST COAST THROUGH THE PERIOD WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. OPERATIONAL GFS IN REASONABLE AGREEMENT WITH THE ENSEMBLE MEAN TUESDAY BUT BECOMES ONE OF THE HIGHER AMPLITUDE SOLUTIONS BY FRIDAY. 120 HR 12Z GFS IS QUITE SIMILAR TO THE 00Z GFS. THE ECMWF WAS SLOWER THAN THE 12Z GFS. WILL USE THE GFS BUT WILL SLOW IT DOWN. SEVERAL SHORT WAVES IN THE FLOW WILL PRODUCE A CHANCE OF RAIN THROUGH MUCH OF THE PERIOD WITH THE BEST CHANCE NEXT FRIDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV/KELLENBENZ/HOPPES
Hazardous weather outlook, Oct 22, 7:18 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK ...CORRECTION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 718 AM CDT FRI OCT 22 2004 CORRECTION TO ADD WADENA COUNTY IN UCG CODING. NO CHANGE TO TEXT. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221436- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 718 AM CDT FRI OCT 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED VERY LATE THIS AFTERNOON AND EVENING OVER THE SOUTHEAST CORNER OF NORTH DAKOTA AND WEST CENTRAL MINNESOTA...MAINLY SOUTH OF A BEMIDJI TO FARGO TO LISBON LINE. A FEW STORMS MAY APPROACH SEVERE LIMITS IN THIS AREA WITH THE MAIN THREAT BEING LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER LATE TODAY AND THIS EVENING WILL BE FURTHER SOUTH ACROSS SOUTHWEST MINNESOTA. LOW PRESSURE DEVELOPING NEAR DENVER WILL MOVE NORTHEAST AND BE NEAR FERGUS FALLS BY MIDNIGHT AND THEN TO NEAR INTERNATIONAL FALLS SATURDAY MORNING. WIDESPREAD RAIN WILL OCCUR OVER THE ENTIRE REGION ALONG WITH A FEW THUNDERSTORMS LATER TODAY INTO EARLY SATURDAY AS THE SYSTEM APPROACHES. RAINFALL AMOUNTS OVER AN INCH WILL BE POSSIBLE WITH THIS SYSTEM. WHILE THIS AMOUNT OF RAIN WILL CAUSE SOME PONDING ON ROADS AND FIELDS...NO WIDESPREAD FLOODING IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON OR EVENING OVER WEST CENTRAL MINNESOTA AND OVER THE SOUTHEASTERN CORNER OF NORTH DAKOTA. DTR
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.